Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Drug interactions?
Aug 21, 2000

Dr. Bob,

Great presentation in Vegas. we had a ball. Imagine that -- a doctor with a wonderful sense of humor, not to mention great tricep and bicep muscles, who actually explains things to us in understandable terms! We are still laughing about some of your slides -- they were hysterical! Now for my question. My hemoglobin turned out to be on the low side and I'll be starting Procrit soon. Are there any drug interactions with Crixivan, Epivir, Zerit, acyclvir, vitamins, testosterone, viagra, or any over the counter products like echanacia, zinc, creatine or St John's Wart?

Finally any chance you'll move to Las Vegas ... we all like your bedside manner!!! Hope to see more of you here soon.

Sin city Admirers

Response from Dr. Frascino

Dear Sin City-ites,

Many thanks for your very kind comments. The credit goes to Ortho-Biotech and your program directors for organizing and sponsoring such an enjoyable event! I had a great time as well. Now on to your question -- it’s a very good one. All of us taking antiretroviral and other HIV-related drugs need to be extremely careful about drug interactions. I certainly believe in "better living through pharmacology" but the potential for drug interactions increases with every product we ingest. Some of these interactions can actually be beneficial. The use of small doses of ritonavir to boost the levels of other protease inhibitors is a good example. Unfortunately many drug interactions are not so good -- in fact they can be deadly. For instance combining protease inhibitors with "ecstasy" can lead to toxic levels of ecstasy in the blood. Deaths have been reported with the use of ecstasy and ritonavir. Prescription drugs can also be a problem. Viagra for instance can cause problems unless the routine dose is reduced. Concurrent use of viagra and protease inhibitors (particularly ritonavir) can cause blood levels of Viagra to be increased over 10 fold! While this may sound like a tempting idea for a really fun weekend for some folks let me warn you it's not. There is at least one published report of a 47-year-old man who had been taking ritonavir and saquinavir for more than a year, and died of a heart attack after taking the recommended dose of Viagra. We are now recommending that anyone on protease inhibitors should use a dose of only 25-milligrams (normal dose is 50-milligrams). That 25-milligram dose should not be repeated within 48 hours. Now all this may be more information than you wanted to know so I'll get on to your question. Remarkably, Procrit has absolutely no drug interactions with HIV or non-HIV-related drugs. It turns out to be one of the very safest drugs in our entire armamentarium. Presently we recommend you begin with a dose of 40,000 units once per week. Your dose can then be adjusted if necessary based on your individual response to treatment.

One thing I must mention about the list of drugs in your question. The over-the-counter product St. John's Wort interacts with Crixivan. They MUST NOT be used together. St. John's Wort can reduce blood levels of Crixivan by 50-80%!!! That can lead to the development of resistance to Crixivan that in turn can lead to cross-resistance to the other protease inhibitors. Health foods or so-called nutriceuticals are becoming increasingly popular. Most of these products contain a complex mixture of chemicals and plant extracts that can and often do interact with other medications. This can be particularly dangerous for those of us on multiple medications. Please be careful. Stay well...and spread the word to other HIVers.

As for moving to Las Vegas ... sorry, no immediate plans... wouldn't all of you rather move to San Francisco anyway????

Warmest personal regards,

Dr. Bob


Previous
What is the best choice for 1st meds regimen
Next
Will PROCRIT shots increase my viral load?

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement